Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 100, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2021, 8:49 PM MDT for Harding County, Quay County, San Miguel County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2021, 8:49 PM MDT (02:49 UTC)
- Expired
- May 22, 2021, 9:14 PM MDT
- In force
- 25 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Harding County, NM, Quay County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 73 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
496
WUUS55 KABQ 230249
SVRABQ
NMC021-037-047-230345-
/O.NEW.KABQ.SV.W.0100.210523T0249Z-210523T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
849 PM MDT Sat May 22 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central San Miguel County in northeastern New Mexico...
Southeastern Harding County in northeastern New Mexico...
Northeastern Quay County in east central New Mexico...
* Until 945 PM MDT.
* At 849 PM MDT, severe thunderstorms were located along a line
extending from 9 miles north of Tucumcari to 7 miles southeast of
San Jon, moving north at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Logan, San Jon, Ute Lake State Park and Bard.
This includes Interstate 40 between Mile Markers 340 and 372.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3495 10316 3496 10324 3532 10387 3580 10372
3549 10304 3522 10304
TIME...MOT...LOC 0249Z 187DEG 26KT 3531 10373 3503 10324
HAIL...<.75IN
WIND...70MPH
$$
341 follow-up statement
278
WWUS55 KABQ 230314
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
914 PM MDT Sat May 22 2021
NMC021-037-047-230324-
/O.CAN.KABQ.SV.W.0100.000000T0000Z-210523T0345Z/
San Miguel-Harding-Quay-
914 PM MDT Sat May 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND NORTHEASTERN QUAY COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these showers.
LAT...LON 3495 10316 3496 10324 3532 10387 3580 10372
3549 10304 3522 10304
TIME...MOT...LOC 0312Z 187DEG 26KT 3547 10371 3519 10322
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:37 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 22, 5:37 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 537 PM MDT Sat May 22 2021 .AVIATION... 00Z TAF CYCLE Strong winds, blowing dust and severe thunderstorms will impact the area through the evening hours. Short-lived MVFR conditions are possible in areas of blowing dust and with thunderstorms across eastern NM. KTCC and KROW will be impacted by storms between 00-04Z, when both strong winds and hail may impact the terminals. Low stratus will redevelop overnight and will likely impact KLVS, KTCC and KROW going into Sunday morning. Expect some improvement Sunday, with less wind, no dust and storms staying closer to the TX border. 11 && .PREV DISCUSSION...329 PM MDT Sat May 22 2021... .SYNOPSIS... Another round of showers and thunderstorms will continue today into the evening. Some storms may become strong to severe. Breezy to windy conditions are expected Sunday across the central mountains and their adjacent highlands. Storm chances return Sunday afternoon, with the best coverage favoring east central New Mexico though more isolated than Saturday's storms. Another round of storms is possible again on Monday with coverage favoring the southeastern portion of the forecast area. Conditions dry out moving into midweek with temperatures near normal. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... A broad upper level low pressure system will slowly exit to the north northeast across the northern Rockies tonight through Sunday night. A jet streak crossing western and northern NM will continue to interact with moist southeasterly low level flow across the eastern plains to produce strong to severe thunderstorms along and east of the central mountain chain through mid evening. Hodographs indicate sufficient helicity for some tornadoes to be possible. Drier air will move into central parts of NM tonight shifting the focus for strong to severe thunderstorms across the far eastern plains on Sunday afternoon. A Pacific cold front will also push into the state producing temperatures a few to 12 degrees colder across central and western areas on Sunday. Wind and fire weather concerns will redevelop over central areas Sunday as the tail end of the jet streak aloft lingers over that area. Southwest wind gusts to 50 mph will be possible across the northeast highlands and plains on Sunday afternoon, but humidities will be higher there. LONG TERM...(MONDAY THROUGH SATURDAY)... Omega block continues the dictate the weather pattern in the long term as upper level low pressure over the Great Basin is forced northward into Monday. Dry air intrusion pushes northeastward into the state, drying out the central mountains and westward while the dryline remains in place over eastern NM. Another round of potentially severe weather is in store Monday afternoon, as the longwave trough continues to offer enhanced lift across eastern NM. This will combine with MLCAPE values in excess of 2500 J/kg, steep lapse rates, and abundant moisture in the afternoon. Do expect coverage to be somewhat isolated, favoring the southeastern portion of the CWA. Shear will a limiting factor, dampening some storms' organization, and forcing overall will be less favorable than it was over the weekend. Still, damaging winds and hail will be possible. Dry southwest flow aloft continues to dominate on Tuesday, limiting the westward retreat of the dryline and subsequent storm development. Breezy to windy conditions return to eastern NM by midweek as another upper level disturbance passes across the northern CONUS, the pressure gradient tightening in response. A gusty backdoor front kicks off down the eastern plains Wednesday night into the Thursday, though models are in disagreement as to its timing and intensity. Upper level ridging looks to take hold Friday and the potential for showers and thunderstorms return going into the weekend. 44/12 && .FIRE WEATHER... ...FIRE WEATHER CONCERNS ACROSS CENTRAL AND WESTERN AREAS THROUGH EARLY THIS EVENING, THEN OVER CENTRAL AREAS SUNDAY AFTERNOON... After a fairly wet night along and east of the central mountain chain tonight, very dry air will advance eastward over central areas on Sunday. Strong winds will also return Sunday to central and northeast areas. Critical fire weather conditions are expected in the Sandia/Manzano and Gallinas Mountains Sunday. The potential also exists for critical fire weather conditions in the San Louis Valley of northern NM Sunday afternoon until sunset, where historical RFTI's are expected. Haines will generally vary from 5 to 6 on Sunday, except along NM's eastern border where it will be moister with scattered to isolated dryline showers and thunderstorms expected. The dryline will remain active with showers and thunderstorms across eastern areas again on Monday, but winds will weaken in general. Drier air will spread to eastern areas Tuesday. Southwest winds will become breezy to windy on Wednesday, and critical fire weather conditions may redevelop, as an upper level low pressure system crosses the northern Rockies. 44 && .AVIATION... 18Z TAF CYCLE Scattered to numerous showers and thunderstorms are expected today and tonight along and east of the central mountain chain, with scattered to isolated convection also expected over the northeast quarter of the state. Some thunderstorms may turn severe along and east of the central mountain chain this afternoon and evening with large hail, damaging wind, and the potential for a few tornadoes. Strong south winds will also develop this afternoon, especially along and west of the central mountain chain where gusts will approach 45 kt in many locations. Thunderstorm outflows are expected to push through gaps in the central mountain chain with east and southeast wind gusts up to 45kt at KSAF and KABQ through the evening. Tonight, as the thunderstorms gradually exit east of NM, they will leave low clouds in their wake east of the central mountain chain with MVFR and IFR conditions that should linger in many locations until mid morning Sunday. && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ101-105-106-109. Wind Advisory until 7 PM MDT this evening for the following zones... NMZ201>208-210-211-216-217-220-221-241. Fire Weather Watch from Sunday afternoon through Sunday evening for the following zones... NMZ102. Red Flag Warning from noon to 7 PM MDT Sunday for the following zones... NMZ107. Wind Advisory until midnight MDT tonight for the following zones... NMZ219. Wind Advisory until midnight MDT tonight for the following zones... NMZ218. &&
Hazardous weather outlook, May 22, 3:23 AM MDT, 17 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 323 AM MDT Sat May 22 2021 NMZ201>241-231200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 323 AM MDT Sat May 22 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected this afternoon through tonight across the upper Rio Grande Valley and areas along and east of the Central Mountain Chain. Large hail, damaging wind gusts, and heavy rain are likely, however, a tornado cannot be ruled out. Burn scar flooding, particularly on the Ute Park burn scar, is also possible. Critical fire weather conditions are expected across all of western New Mexico and the middle Rio Grande Valley this afternoon and early evening. Southerly winds will gust near 50 mph while humidity values plummet below 15 percent. Areas of blowing dust are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe thunderstorms are also possible across far eastern New Mexico on Sunday and across portions of east central and southeast New Mexico on Monday. Large hail, damaging winds, and heavy rain are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, May 22, 6:00 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
600 PM MDT Sat May 22 2021
NMZ226-239-230030-
Eastern Lincoln County-South Central Mountains-
600 PM MDT Sat May 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 630
PM MDT...
At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Encinoso, or 20 miles east of Carrizozo, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Encinoso.
&&
A Tornado Watch remains in effect until 900 PM MDT for central New
Mexico.
LAT...LON 3366 10569 3403 10558 3404 10555 3405 10555
3407 10556 3411 10555 3411 10553 3413 10550
3398 10510 3358 10548
TIME...MOT...LOC 0000Z 203DEG 26KT 3370 10554
ShoemakeSpecial weather statement, May 22, 6:30 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
630 PM MDT Sat May 22 2021
NMZ227-230100-
Johnson and Bartlett Mesas Including Raton Pass-
630 PM MDT Sat May 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
700 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton Pass, or 7 miles north of Raton, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Raton, Sugarite Canyon State Park and Raton Pass.
This includes Interstate 25 between Mile Markers 455 and 460.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
New Mexico.
LAT...LON 3692 10440 3692 10445 3691 10444 3690 10445
3692 10463 3700 10460 3699 10435
TIME...MOT...LOC 0030Z 210DEG 34KT 3699 10448
ShoemakeSpecial weather statement, May 22, 7:00 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Albuquerque NM 700 PM MDT Sat May 22 2021 NMZ233-237-230130- Guadalupe County-De Baca County- 700 PM MDT Sat May 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND SOUTH CENTRAL GUADALUPE COUNTIES UNTIL 730 PM MDT... At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Yeso, or 28 miles southeast of Vaughn, moving northeast at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Yeso. This includes Highway 60 between Mile Markers 288 and 305. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A Tornado Watch remains in effect until 900 PM MDT for east central New Mexico. LAT...LON 3431 10473 3437 10494 3472 10488 3461 10445 TIME...MOT...LOC 0100Z 216DEG 16KT 3442 10476 12
Special weather statement, May 22, 8:06 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Albuquerque NM 806 PM MDT Sat May 22 2021 NMZ232>234-230230- Eastern San Miguel County-Guadalupe County-Quay County- 806 PM MDT Sat May 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WEST CENTRAL QUAY AND EASTERN GUADALUPE COUNTIES UNTIL 830 PM MDT... At 806 PM MDT, Doppler radar was tracking a strong thunderstorm over Montoya, or 19 miles west of Tucumcari, moving northeast at 55 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Quay, Tucumcari, Newkirk and Montoya. This includes the following highways... Interstate 40 between Mile Markers 299 and 338. State Road 104 between Mile Markers 95 and 105. && LAT...LON 3485 10416 3508 10430 3534 10373 3496 10350 TIME...MOT...LOC 0206Z 240DEG 49KT 3507 10404 CA
Local storm report, May 22, 8:37 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
837 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST 3 ENE ARCHULETA 36.81N 107.65W
05/22/2021 M67 MPH SAN JUAN NM NM AIR QUALITY
ELEVATION 6398. DRY MICROBURST
&&
EVENT NUMBER ABQ202102282
JLSLocal storm report, May 22, 8:41 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
841 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM NON-TSTM WND GST 1 N RED HILL 34.24N 108.87W
05/22/2021 M60 MPH CATRON NM APRSWXNET/CWOP
&&
EVENT NUMBER ABQ202102283
JLSThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:00 PM MDT | Special Weather Statement | ABQ | Lincoln | 30 min |
| May 22, 6:17 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln | 43 min |
| May 22, 6:24 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 24 min |
| May 22, 6:30 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| May 22, 7:00 PM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| May 22, 8:06 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| May 22, 9:00 PM MDT | Special Weather Statement | ABQ | Roosevelt | 30 min |
| May 22, 9:16 PM MDT | Special Weather Statement | ABQ | Taos | 29 min |
| May 22, 9:45 PM MDT | Special Weather Statement | ABQ | Taos | 30 min |
| May 22, 10:45 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 45 min |
| May 22, 11:30 PM MDT | Special Weather Statement | ABQ | Lincoln | 45 min |
| May 22, 11:35 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln | 40 min |
| May 23, 12:15 AM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln | 45 min |
| May 23, 1:01 AM MDT | Special Weather Statement | ABQ | Guadalupe | 29 min |
| May 23, 1:13 AM MDT | Special Weather Statement | ABQ | Lincoln | 32 min |
| May 23, 1:31 AM MDT | Special Weather Statement | ABQ | Mora | 29 min |
| May 23, 1:34 AM MDT | Special Weather Statement | ABQ | Colfax | 26 min |
| May 23, 1:46 AM MDT | Special Weather Statement | ABQ | 29 min | |
| May 23, 1:52 AM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora, San Miguel | 38 min |
| May 23, 1:59 AM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| May 23, 2:31 AM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| May 23, 2:33 AM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| May 23, 3:02 AM MDT | Wind Advisory | ABQ | Colfax, Harding, Mora, San Miguel, Union | 16 hr |
| May 23, 3:51 AM MDT | Special Weather Statement | ABQ | Colfax | 24 min |
| May 23, 3:58 AM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| May 23, 4:02 AM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 28 min |
| May 23, 4:58 AM MDT | Special Weather Statement | ABQ | Mora | 32 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.